Flash Flood, Caswell
- When
- August 14, 4:30 AM EST to 5:30 AM EST
- Where
- Caswell County, 2 mi NW of Pelham
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.393, -79.334 (the zone’s center; the record gives no point)
Heavy thunderstorm rains during the morning of the 14th flooded roads 2 miles northwest of Pelham.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the morning of the 14th flooded roads 2 miles northwest of Pelham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 2:03 AM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 303 AM EDT THU AUG 14 2003 LOOKS LIKE CHCS OF AN EXTENDED DRY PERIOD THRU THE WEEKEND MAY BE SLIPPING AWAY. IN THE SHORT TERM...RETROGRESSION OF UPPER PATTERN TO CONT TODAY WITH UPPER LOW ON VAPOR LOOP PULLING WELL TO THE SW ALLOWING OH VALLEY RIDGING TO SLOWLY SLIDE S INTO THE AREA. WEAK VORT LOBE SEPARATING DEEP RH TO PUSH THRU FROM NE TO SW THIS AFTN WITH HOW FAST DRY AIR ALOFT BEHIND THIS FEATURE CAN GET IN THE KEY TO AMT OF TSRA. MODELS SUGGEST MOST COVERAGE IN THE SW LATER BUT GIVEN INSTAB PER MORE HEATING EXPECT JUST ENOUGH BLYR RH ARND TO SPARK AT LEAST ISOLD TSRA ABOUT ANYWHERE ESPCLY EARLY ON. WILL MAKE SOME SLGT ADJUSTS TO TIMING OF POPS BUT LEAVE IN 40S NW NC AND 30 PCT SCENARIO INTO THE BLUE RIDGE FOR DIFF HEATING ALONG THETA-E BNDRY DROPPING THRU. OTRW GNRLY PARTLY SUNNY AFTER SOME FOG...THEN WARMER GIVEN LESS MID DECK TODAY AND SOME WEAK AFTN COMPRESSION. TNGT...MAY LEAVE IN A SLGT CHC FAR SW THIS EVE AS S/W AXIS HANGS UP ALONG THE WRN SLOPES OTRW DRY OVERNIGHT PER RIDGING/SUBSIDENCE OOZING IN. SHOULD GET A LITTLE DEWPT DROPOFF LATE ALLOWING A BIT MORE TEMP DROP SO WILL TREND TOWARD LOWER MAV. FRI...WEAK SFC RIDGE LOOKS TO SETTLE OVERHEAD WHILE TRAPPED LOW LEVEL RH REMAINS ALONG THE WRN SLOPES UNDER RESIDUAL MCON AXIS. MAY EDGE SLGT CHCS BACK TOWARD THE NRV A BIT AND INCREASE WRN SLOPES TO CHCY GIVEN LINGERING SFC-7H RH PLUS ENOUGH CAPE TO BREAK THE MID LEVEL CAP. TEMPS EVEN WARMER UNDER MORE INSOLATION WITH LOW 90S PSBL E. FRI NGT-SUN NGT...LOTS OF CHANGES APPEAR IN ORDER HERE WITH NEW MODEL SOLNS TRENDING SOMEWHAT TOWARD THE WETTER GFS FROM WED...ALTHO ENSEMBLES FAR FROM CONSENSUS ATTM. LOOKS LIKE DIFFS TO START FRI NGT AS OLD WRN SLOPE TROFFINESS GETS KICKED EWD IN RESPONSE TO DIGGING LAKES 5H TROF AND RETREATING CNTRL STATES UPPER RIDGE. WITH SOME BACKING AND INSTAB...THINK ENOUGH LIFT TO INSERT A CHC POP W FRI NGT AND SLGT CHCS E AS RH ADVECTION RETURNS. BACKDOOR FRONT WILL APCH SAT AND ATTEMPT TO RIDE THRU THE REGION SUNDAY AS ETA DROPS MCS IN FROM THE N BY SUNDAY AM. GIVEN UNCERTAINTY WITH TIMING/LOCATION PLAN TO ADD CHCY POPS SAT-SUN NGT FOR NOW GIVEN DECENT PWAT/RH TRANSPORT AND DIFFERING SOLNS WITH FRONT BY SUNDAY AFTN. WILL ALSO LOWER HIGH TEMPS A NOTCH THRU THE WEEKEND ALTHO SAT COULD STILL BE QUITE WARM IF IN BETWEEN SYSTEMS AND DECENT DOWNSLOPE IN PLACE. EXTENDED...MAY NOW HAVE SHRA GOING INTO MON E PENDING LOCATION OF FRONT BUT WONT CHANGE ATTM. OTRW POPS TUE-WED PROBABLY OK AS APPEARS ERN TROF MAY CUTOFF LIKE LAST WEEK IN TIGHT 5H OMEGA PATTERN...KEEPING WET PATTERN IN PLACE PER IMPULSES AND COOLING ALOFT. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT THU AUG 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA AGAIN TODAY. LOCATIONS ACROSS THE MOUNTAINS...AS WELL AS SPOTS ALONG THE VIRGINIA...NORTH CAROLINA BORDER HAVE THE BEST CHANCE OF SEEING MORE HEAVY RAIN. RAINFALL RATES OF UP TO 2 INCHES PER HOUR COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. HOWEVER GIVEN THE ISOLATED NATURE OF THE STORMS...WIDESPREAD FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 09:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332753.